Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 355, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2010, 2:27 AM CDT for Adams County, Taylor County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2010, 2:27 AM CDT (07:27 UTC)
- Expired
- Sep 19, 2010, 3:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:28 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 19, 12:28 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1228 AM CDT SUN SEP 19 2010 .SHORT TERM /TONIGHT/... SFC FRONT NOW WELL SOUTH OF THE STATE WITH DRIER AIR TRYING TO PUNCH IN AT THE SFC FROM THE NORTH. HOWEVER...STRONG ISENTROPIC LIFT AND MOISTURE ADVECTION ABOVE THE COOL AIR HAS LED TO WIDESPREAD SHOWER AND THUNDERSTORMS. THIS WILL PERSIST INTO TONIGHT AS A SFC WAVE MOVES ALONG THE BOUNDARY HELPING TO CONTINUE THE LIFT ACRS THE STATE. THERE IS SOME CONCERN THAT IF CONVECTION BECOMES WIDESPREAD ACRS KS/MO...THIS MAY CUT OFF MOISTURE AND LIMIT PCPN EXTENT AND INTENSITY BUT DECENT QG FORCING SHOULD OVERCOME THIS TO SOME EXTENT. HAVE STAYED WITH LIKELY TO CATEGORICAL ESSENTIALLY ALONG AND SOUTH OF HIGHWAY 20 OVERNIGHT. THE DRY AIR PUSHING IN FROM THE NORTH WILL LIMIT PCPN NORTH OF HIGHWAY 20 AND HAVE CONTINUED LOW OR NO POPS THERE. TEMPERATURES WILL BE PROBLEMATIC OVERNIGHT WITH PCPN AND CLOUDS AS COOL NORTH WINDS PERSIST AND HAVE STAYED RELATIVELY CLOSE GUIDANCE. .LONG TERM /SUNDAY THROUGH SATURDAY/... AN ACTIVE WEEK IS IN STORE AS MODELS BRING A FRONTAL SYSTEM THROUGH THE CWA ABOUT EVERY OTHER DAY. CONTINUING ISENTROPIC LIFT ALONG A STATIONARY FRONTAL BOUNDARY WILL KEEP POPS IN THE NEAR-TERM OF THE FORECAST ACROSS SOUTHERN IOWA. ON MONDAY...THE STATIONARY FRONT TRANSITIONS INTO A WARM FRONT IN ADVANCE OF A SURFACE CYCLONE AND LIFTS ACROSS IOWA WITH THETA-E ADVECTION AND ISENTROPIC LIFT BEGINNING IN WESTERN IOWA AND SPREADING NORTHEASTWARD. MUCAPES OF 1000 TO 1500 J/KG WILL SET UP OVER OUR SOUTHWEST CWA...BUT 0-6 KM SHEAR WILL BE RATHER WEAK...SO SEVERE POTENTIAL WILL NOT BE EXPECTED. THE MAIN FORCING WILL DRIVE INTO MINNESOTA MONDAY AFTERNOON...MUCAPES OVER CENTRAL IOWA REMAIN AROUND 1500 TO 2500 J/KG...BUT FORCING IS LACKING SO GOING WITH A DRY FORECAST MONDAY. A COLD FRONT SHOULD PASS THROUGH THE CWA ON TUESDAY AND STALL ALONG THE MISSOURI BORDER ON WEDNESDAY. MOISTURE TRANSPORT INCREASES ACROSS NORTH CENTRAL IOWA MONDAY NIGHT AHEAD OF THE FRONT. CHANCE POPS SHOULD REMAIN HIGH ACROSS SOUTHERN PORTIONS OF IOWA JUST NORTH OF THE STALLED PORTION OF THE FRONT. THE FRONT WILL THEN LIFT ACROSS IOWA WEDNESDAY NIGHT IN ADVANCE OF AN UPPER LEVEL SHORTWAVE TROUGH. THETA-E ADVECTION SETS UP AS A SOUTHWESTERLY LLJ ORIENTS ITSELF ACROSS THE UPPER MIDWEST. THE ATTENDANT COLD FRONT SHOULD SWING THROUGH THURSDAY NIGHT. SFC CAPE AHEAD OF THE FRONT IS NEAR 2000 J/KG WITH MOST ACTIVITY ACROSS THE SOUTHEASTERN HALF OF THE STATE. HEADING INTO THE WEEKEND...MODELS DIVERGE IN THEIR SOLUTIONS OF A SHORTWAVE TROUGH MOVING OUT OF ALBERTA. ECMWF BRINGS TROUGH THROUGH SATURDAY AFTERNOON AND GFS ON SUNDAY MORNING. && .AVIATION... 19/06Z...ELEVATED TSRA CONTINUE OVER MOST OF THE STATE WITH MOST CONCENTRATED AREA OVR THE SRN TAF SITES. AREAL COVERAGE WILL DECREASE TWD SNRS. LARGE AREA OF MVFR CIGS IN STRATUS WILL SPREAD OVER THE STATE AND IS EXPECTED TO HOLD THRU THE REST OF THE TAF PD. TSRA DVLPMT IS NOT LKLY DURG THE DAY TDA INTO THE EVE SUN. EAST TO NORTHEAST FLOW WILL CONT OVR THE AREA THRU PD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...HINSBERGER AVIATION...MS SEP 10
Hazardous weather outlook, Sep 18, 5:52 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 552 PM CDT SAT SEP 18 2010 IAZ046>050-057>062-070>075-081>086-092>097-192300- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 552 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING QUARTER SIZED HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORM CHANCES CONTINUE ON SUNDAY THEN SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. ADDITIONAL THUNDERSTORM ARE POSSIBLE INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. IAZ004>007-015-192300- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO- 552 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS RETURN SUNDAY NIGHT THEN INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. IAZ016-017-023>028-033>039-044-045-192300- HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL- 552 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORM CHANCES CONTINUE ON SUNDAY THEN SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. ADDITIONAL THUNDERSTORM ARE POSSIBLE INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. DONAVON
In the hours before
Local storm report, Sep 18, 11:16 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 6 NW DES MOINES 41.64N 93.69W
09/18/2010 E1.00 INCH POLK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.
1110 PM HAIL 4 NW DES MOINES 41.63N 93.67W
09/18/2010 E1.00 INCH POLK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.
&&
LEELocal storm report, Sep 18, 11:19 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL NE JOHNSTON 41.69N 93.70W
09/18/2010 E0.75 INCH POLK IA TRAINED SPOTTER
&&
MS SEP 10Local storm report, Sep 18, 11:36 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL BEDFORD 40.67N 94.72W
09/18/2010 E2.50 INCH TAYLOR IA CO-OP OBSERVER
HAIL RANGED FROM HALF INCH TO TWO AND ONE HALF INCH
DIAMETER
&&
MS SEP 10Local storm report, Sep 19, 12:20 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SUN SEP 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL 7 S CUMBERLAND 41.17N 94.87W
09/18/2010 E3.00 INCH CASS IA TRAINED SPOTTER
&&
MS SEP 10Local storm report, Sep 19, 12:40 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT SUN SEP 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL MOUNT AYR 40.71N 94.24W
09/19/2010 E1.00 INCH RINGGOLD IA LAW ENFORCEMENT
&&
DONAVONLocal storm report, Sep 19, 1:45 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT SUN SEP 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM FLASH FLOOD 3 W CRESTON 41.06N 94.42W
09/19/2010 UNION IA LAW ENFORCEMENT
NUMEROUS ROADS FLOODED FROM CRESTON WEST TO THE COUNTY
LINE. RAINFALL REPORTED OF 4 TO 6 INCHES.
&&
MS SEP 10The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 43 min |
| Sep 18, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Sep 18, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 44 min |
| Sep 18, 11:01 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 44 min |
| Sep 18, 11:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 42 min |
| Sep 18, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 18, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| Sep 19, 12:15 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 45 min |
| Sep 19, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 47 min |
| Sep 19, 12:40 AM CDT | Flash Flood Warning | DMX | Adams, Cass, Union | 6 hr |
| Sep 19, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 44 min |
| Sep 19, 1:16 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Sep 19, 1:21 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 39 min |
| Sep 19, 2:17 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Union, Wayne | 5 hr |
| Sep 19, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 60 min |
| Sep 19, 9:02 AM CDT | River Flood Warning | DMX | Taylor | 4 hr |
| Sep 19, 2:09 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 16 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.